Statins are the main treatment for hypercholesterolemia and the cornerstone of atherosclerotic cardiovascular disease prevention. Many patients taking statins report muscle-related symptoms, one of the most important causes of statin treatment discontinuation, which is associated with an increased risk of cardiovascular events. Therefore, it is important to identify patients who are truly statin intolerant to avoid unnecessary discontinuation of this beneficial treatment. Some studies indicate that not all muscle complaints are caused by statins, and most patients can tolerate a statin upon re-challenge, down-titration of dose, or switching to another statin. In this paper, we review the definitions of statin intolerance and approaches to reducing cardiovascular risk among individuals reporting statin-associated muscle symptoms.
J Atheroscler Thromb . 2019 Mar 1;26(3):207-215. doi: 10.5551/jat.RV17030. Epub 2019 Jan 19.